MAUDE Adverse Event Report: ARTHREX, INC. HINDFOOT NAIL CABLE TENSIONER; INTRAMED FIXATN ROD AND ACCESS

ARTHREX, INC. HINDFOOT NAIL CABLE TENSIONER; INTRAMED FIXATN ROD AND ACCESS
Model Number HINDFOOT NAIL CABLE TENSIONER
Medical Device Problem Codes Defective Device (2588); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
 
Event or Problem Description
On 12/9/2024, it was reported by a sales representative via email that an arthrex loaner tray was received a couple of days before the surgery took place on (b)(6) 2024.It was verified that the 9091-02 hindfoot nail cable tensioner was in a zeroed-out position before being sterilized.About thirty minutes before the surgery, it was verified again that the 9091-02 hindfoot nail cable tensioner was in a zeroed-out position.During the procedure, when the technician went to tighten down the set screw with the hex driver, the driver immediately began torquing without actually tightening the screw itself.The technician tried to loosen the set screw, but it was proving very difficult to lefty loosey the screw even after the first couple of turns.It was attempted again to tighten the screw down again now, and it immediately clicked due to the torque limiting feature on the hex driver like last time.The cable tensioner was also able to be pulled freely on that side despite the torque limiter clicking like it was fully seated.The other side was attempted to be tightened, but the same issue was happening.After about five minutes, the surgeon noticed the set screws were very elevated and that it looked like only a little bit of the screw was inside of the hole.The surgeon attempted to tighten the down, but the torque limiting feature started clicking immediately, and could not get the screw tightened.The surgeon fully removed both sets of screws, and before re-inserting them, it was noticed that the holes were very far up the oblong window of the tensioner and that no matter what angle he went in at with the screw, it could never get it to go straight into the hole since the plastic was going to block.At this point, the t-handle was on the cable tensioner to lower the holes from those screws down the window, re-insert the set screws, and zero it out again but no matter how hard the surgeon tried the t-handle could not be moved to the inner portion the surgeon, the scrub tech, and both residents tried as hard as possible to move the t-handle but it wouldn¿t budge.The second resident even attempted to turn it in both the right and left directions just to be sure, but to no avail.This process had been going on for about 20-30 minutes, and due to the health concerns of the patient and the time already spent in the procedure, the surgeon made the decision to abandon the nail in place of an ankle fusion plate and screws.An anterior tt plate and 7.0 comp ft screws were used from the ankle fusion set to complete the case.
 
Additional Manufacturer Narrative
Additional information: b5, g3.
 
Event or Problem Description
Additional information was received on 12/18/2024: the ttc nail that was not used was discarded.More anesthesia was administered to the patient due to the time added and subsequent need to put a plate to complete the case.This was discovered during an ankle fusion procedure (b)(6) 2024.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6.The complaint allegation is confirmed based on the customer-provided picture.Visual evaluation of the customer provided photo noted an ar-9091-02 hindfoot nail cable tensioner with over-loosened set screws.It was further noted that the device was stuck/sticking.Refer to attachments.Based on the information provided which may pictures, videos, the event description, and any additional information from the field, arthrex was able to conclude a most likely cause.The most likely cause for the reported failure can be attributed to misuse due to user error and/or mishandling the devices likely from overtightening the cable tensioner with the t-handle and/or over-loosening the set screws.

Brand Name
HINDFOOT NAIL CABLE TENSIONER
Common Device Name
INTRAMED FIXATN ROD AND ACCESS
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key21079015
Report Number1220246-2025-09206
Device Sequence Number8443991
Product Code HSB
UDI-Device Identifier00888867335301
UDI-Public00888867335301
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K221031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberHINDFOOT NAIL CABLE TENSIONER
Device Catalogue NumberAR-9091-02
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2024
Supplement Date Received by Manufacturer12/18/2024
08/27/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date01/15/2025
09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown